Alabama, 2009

Flooding in Alabama, December 18, 2009

December 18, 2009 · NWS HUN · 2 events in 2 counties and zones

An area of low pressure pushed northeast from the Gulf of Mexico the morning of the 18th and produced 1 to 2 inches of rainfall, mainly east of interstate 65. This fell on already saturated soil conditions which produced isolated stream and creek flooding |in the Horton community in Marshall county and on Ford's Chapel road in Madison county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An area of low pressure pushed northeast from the Gulf of Mexico the morning of the 18th and produced 1 to 2 inches of rainfall, mainly east of interstate 65. This fell on already saturated soil conditions which produced isolated stream and creek flooding |in the Horton community in Marshall county and on Ford's Chapel road in Madison county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 18, 5:08 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 18, 5:08 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 AM CST FRI DEC 18 2009

.UPDATE...FOR 12Z TAFS.
&&

.AVIATION...
RAIN SHIELD WILL SHIFT NEWD THIS MORNING COVERING MOST OF NRN AL
INCLUDING KHSV AND KMSL.  PREDOMINANT WX WILL BE -RA AT KMSL WITH
MVFR RESTRICTIONS FOR CIGS AND VSBYS THIS MORNING...IMPROVING TO VFR
AFT 18Z.  AT KHSV...MVFR WILL PREVAIL THRU 21Z WITH RA TO OCNL +RA
AT TIMES.  VFR CIGS AND SPOTTY SHRA ARE XPCTD TNGT AS COLDER AIR
FILTERS INTO THE REGION.
&&

.DISCUSSION.../ISSUED AT 306 AM CST FRI DEC 18 2009/...
SYNOPSIS...A SHORTWAVE TROUGH IS CURRENTLY PUSHING A PREVIOUSLY
CUTOFF LOW NORTHEAST OVER THE NORTHERN GULF OF MEXICO RESULTING IN
RAIN SHOWERS SPREADING NORTHWARD OVER THE TN VALLEY.

ELSEWHERE...A REX BLOCKING PATTERN HAS DEVELOPED OFF THE EAST COAST
OF QUEBEC JUST SOUTH OF GREENLAND. MEANWHILE...A HIGHLY AMPLIFIED
RIDGE OFF THE WEST COAST OF BRITISH COLUMBIA IS MOVING ONSHORE WITH
A TROUGH JUST TO ITS SOUTHWEST.

ONE THING OF NOTE IS THAT THE WRF-NSSL IS SHOWING THE RAIN BANDS
QUITE WELL THIS MORNING.

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...THE MAIN CHALLENGE
INVOLVES THE TRACK OF THE SFC LOW MOVING ALONG THE NORTHERN GULF
COAST. IT IS CURRENTLY SPREADING RAIN OVER MUCH OF AL/GA/MS. IN
FACT...IT LOOKS AS IF SOME SPOTS (ESPECIALLY OVER NE AL) MAY RECEIVE
BETWEEN 1-1.5 INCH OF RAINFALL TODAY WHILE AREAS FURTHER NW WILL
RECEIVE BETWEEN 0.25-0.75 INCH OF RAINFALL.

HOWEVER...AS THE SFC LOW CONTINUES MOVING NORTHEAST...A COLD NW
FETCH WILL DEVELOP...RESULTING IN NEAR FREEZING TEMPS OVER THE
ELEVATED PORTIONS OF NE AL AND SOUTHERN MIDDLE TN BEGINNING
TONIGHT. FORECAST BUFR SOUNDINGS ARE RATHER DRY ABOVE APPROX -8C.
THUS NOT EXPECTING MUCH IN THE WAY OF DENDRITIC GROWTH. AT THIS
POINT...HAVE INCLUDED A RAIN/SNOW MIX OVER THESE PARTICULAR ELEVATED
PORTIONS OF THE CWA TONIGHT INTO SATURDAY. THERE IS SOME POSSIBILITY
FOR FREEZING DRIZZLE IF THE TEMP DROPS SLIGHTLY BELOW FREEZING. ONE
OF THE LIMITING FACTORS IS THE GROUND TEMP FOR ROADS...BUT BRIDGES
COULD BE MORE OF A PROBLEM ESPECIALLY AT HIGHER ELEVATIONS IF THIS
HAPPENS.

AS THE SFC LOW PUSHES FURTHER NORTHEAST...PRECIP SHOULD GENERALLY
DECREASE WITH SOME FLURRIES STILL POSSIBLE OVER NE AL SATURDAY
NIGHT. DAYTIME HIGHS ON SATURDAY WILL LIKELY REMAIN STEADY IN THE
LOW TO MID 40S WITH THE EXCEPTION OF THE HIGHER ELEVATIONS.

ON SUNDAY...CLOUD COVER WILL SLOWLY RECEDE BY SUNDAY
AFTERNOON...KEEPING TEMPS ANCHORED IN THE 40S ONCE AGAIN. NIGHTTIME
LOWS SHOULD THEN FALL INTO THE MID TO UPPER 20S SUNDAY NIGHT.

LONG TERM (MONDAY THROUGH THURSDAY)...DAYTIME HIGHS WILL RISE
SOMEWHAT HIGHER INTO THE MID TO UPPER 40S WITH CLOUDS CLEARING. A
RIDGE DEVELOPS OVER MUCH OF THE CENTRAL PORTIONS OF THE US. THIS
RIDGE WILL QUICKLY TRANSLATE EASTWARD AS A PACIFIC NORTHWEST TROUGH
DIVES SE/E. AS THIS TROUGH AND ENSUING SFC CYCLOGENESIS DEVELOPS
OVER SE TX...A SOUTHERLY FETCH WILL ALLOW SOME WARMING TO OCCUR ON
TUESDAY AND WEDNESDAY.

BY WEDNESDAY...SHOWERS SHOULD BEGIN TO OVERSPREAD THE REGION FROM SW
TO NE. THE DYNAMICS WITH THIS SYSTEM AND THE STRONG SFC LOW PRESSURE
SYSTEM MAY RESULT IN BREEZY TO WINDY CONDITIONS WEDNESDAY NIGHT.
HAVE KEPT LIKELY POPS GIVEN THE CONSISTENTLY HIGH GUIDANCE VALUES.
ALSO OF NOTE...HAVE RETAINED THE CHC OF SN/RA FOR THURSDAY MORNING
AS SOME WRAPAROUND MOISTURE MAY RESULT IN A MIX OF PRECIP. THERE IS
NOT AS MUCH CONFIDENCE WITH THE WRAPAROUND FROZEN PRECIP GIVEN THE
PROBABLE CHANGE IN THE TRACK OF THE SFC LOW WITH SUCCESSIVE MODEL
RUNS AND COMPLEX SYNOPTIC SCENARIO IN GENERAL.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...KULA
DISCUSSION...SL.77
Hazardous weather outlook, Dec 18, 4:42 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 AM CST FRI DEC 18 2009

ALZ001>010-016-TNZ076-096-097-181900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
442 AM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY AS A STORM IN THE
NORTHERN GULF OF MEXICO LIFTS NORTHEAST ACROSS THE SOUTHEASTERN
STATES. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY FOR AREAS
SOUTHEAST OF A WINCHESTER TO HUNTSVILLE TO MOULTON LINE. A FEW
HIGHER AMOUNTS NEAR 3 INCHES ARE POSSIBLE IN PORTIONS OF
CULLMAN...MARSHALL AND DEKALB COUNTIES WHICH COULD LEAD TO
PONDING OF WATER OR STREET FLOODING. THIS RAINFALL COULD LEAD TO
MODERATE RISES ON SMALLER STREAMS AND CREEKS BY TONIGHT OR EARLY
SUNDAY.

AS THE STORM PULLS AWAY ALONG THE EAST COAST TONIGHT...COLDER AIR
WILL FILTER INTO THE REGION. SOME LIGHT SNOW OR FLURRIES MAY MIX
IN WITH ANY REMAINING SHOWERS LATE TONIGHT IN NORTHEAST
ALABAMA...PARTICULARLY ATOP THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LIGHT RAIN AND SNOW SHOWERS ARE EXPECTED TO REDEVELOP FROM MIDDLE
TENNESSEE INTO NORTHERN ALABAMA ON SATURDAY AS A SECONDARY LOW
PRESSURE SYSTEM DROPS SOUTHEAST INTO THE REGION. THE BEST CHANCE
OF SNOWFALL WILL OCCUR EAST OF INTERSTATE 65 IN THE HIGHER
ELEVATIONS OF THE CUMBERLAND PLATEAU.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Madison

When
December 18, 9:19 AM CST to 12:00 PM CST
Where
Madison County, 1.79 mi NW of Jeff to 1.95 mi NW of Jeff
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.840, -86.740

One foot of flowing water was reported over Ford's Chapel road.

Flood, Marshall

When
December 18, 9:47 AM CST to 12:00 PM CST
Where
Marshall County, 0.97 mi E of Horton to 1.73 mi ESE of Horton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.201, -86.283

Carnes road near Horton was barricaded due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201687, 201699.